Skip Navigation LinksHome > February 2013 - Volume 113 - Issue 2 > Preventing Injuries From OTC Eyedrops and Nasal Sprays
AJN, American Journal of Nursing:
doi: 10.1097/01.NAJ.0000426682.92278.42
Drug Watch

Preventing Injuries From OTC Eyedrops and Nasal Sprays

Aschenbrenner, Diane S. MS, RN

Free Access
Article Outline
Collapse Box

Author Information

Diane S. Aschenbrenner is the course coordinator for undergraduate pharmacology at Johns Hopkins University School of Nursing in Baltimore, MD. She also coordinates Drug Watch: daschen1@jhu.edu.

Collapse Box

Abstract

* Young children can be injured if they ingest over-the-counter eye-drops or nasal sprays. The Food and Drug Administration has received 96 reports of such accidental ingestions, many requiring hospitalization.

The Food and Drug Administration (FDA) is encouraging health care providers to educate parents and caregivers of small children concerning the safe use and storage of over-the-counter eyedrops and nasal sprays. From 1985 through October 2012, the FDA received 96 case reports of accidental ingestion of eyedrops and nasal sprays containing tetrahydrozoline, such as Visine Original or Visine A.C.; naphazoline, such as Visine-A or All Clear Ophthalmic Solution; or oxymetazoline, such as Afrin Original Nasal Spray, Dristan 12-Hr Nasal Spray, or Visine L.R. (For the FDA Drug Safety Communication regarding this risk and a listing of products containing these drugs, go to http://1.usa.gov/RlFKUE.) These drug products achieve their therapeutic effects through vasoconstriction.

The children involved in these 96 case reports were five years of age or younger. Fifty-three children required hospitalization. Symptoms included nausea, vomiting, lethargy, tachycardia, decreased respiration, bradycardia, hypotension, hypertension, sedation, somnolence, mydriasis, stupor, hypothermia, drooling, and coma. No deaths have been reported. The children were found either chewing or sucking on a bottle, next to an empty bottle, or playing with a bottle. The FDA warns that ingesting as little as 1 mL of liquid can produce serious adverse effects in children. Heightening the risk to children is the fact that these products aren't required to be in child-resistant packaging.

Nurses working with pediatric populations should be sure to provide appropriate education regarding this risk. Instruct parents and caregivers to keep these products out of the reach of children and not to leave them around the house or where children can gain access to them. Provide parents and caregivers with the toll-free Poison Help Line ([800] 222-1222), and instruct them to seek immediate emergency medical care if their child accidentally swallows these eyedrops or a nasal decongestant spray.

© 2013 Lippincott Williams & Wilkins, Inc.

Login